Alert archive / Wisconsin / Dense Fog Advisories in 2012

Dense Fog Advisory 3, NWS Milwaukee, WI

February 1, 201211 counties in Wisconsin

NWS Milwaukee, WI issued this dense fog advisory at Feb 1, 2012, 10:44 PM CST for 11 counties in Wisconsin. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 1, 2012, 10:44 PM CST (04:44 UTC)
Expired
Feb 2, 2012, 2:00 PM CST
In force
15 hr
Issued by
NWS Milwaukee, WI

Counties Columbia County, WI, Dane County, WI, Dodge County, WI, Green County, WI, Iowa County, WI, Jefferson County, WI, Lafayette County, WI, Rock County, WI, Sauk County, WI, Walworth County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 59 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this dense fog advisory went out at Feb 1, 3:15 PM CST, 7 hours 29 minutes earlier.

Area forecast discussion, Feb 1, 3:15 PM CST, 7 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
315 PM CST WED FEB 1 2012

.VERY SHORT TERM...TONIGHT AND THURSDAY- CONFIDENCE...LOW TO MEDIUM.

WATER VAPOR/RUC COMBO SHOWS SHORTWAVE TROUGH APPROACHING FROM MN/IA.
AN INITIAL WAVE SHIFTS EAST AFTER MIDNIGHT WITH MORE OF A
CYCLONIC SHEAR ZONE SHIFTING EAST EARLY THURSDAY. NO RH OF NOTE TO
SPEAK OF FOR THIS FEATURE TO WORK WITH. ALL MOISTURE IS IN THE
VERY LOW LEVELS OF THE ATMOSPHERE. THEREIN LIES THE CRUX OF THE
FORECAST DILEMMA. FAIRLY EXTENSIVE CORRIDOR OF FOG FROM NE IA INTO
CENTRAL MN...THOUGH THIS AREA SHOWING IMPROVEMENT. LOW LEVEL WIND
FIELDS DO INCREASE FROM THE WEST AS THE NIGHT WEARS ON...WHICH
WOULD HELP DRAW THAT INTO SRN WI BUT ALSO HELP MIX UP THE
ATMOSPHERE SOMEWHAT...SO CONFIDENCE A BIT SHAKY ON HOW THAT AREA
EVOLVES. HOWEVER...BUFKIT SOUNDINGS...ESPECIALLY THE NAM DO SHOW
THE LOW LEVEL INVERSION HOLDING PRETTY STRONG TONIGHT WITH A
PRETTY MOIST LAYER BELOW 970 MILLIBARS. BACK EDGE OF OVERALL
STRATUS FIELD STILL WAY BACK INTO CENTRAL IA AND SW MN. WOULD
THINK GIVEN THE OVERALL SYNOPTIC PATTERN THAT THE STRATUS WOULD
FILL BACK IN WHERE THE BREAKS HAVE EVOLVED. 500 FLOW BECOMES
INCREASINGLY ANTICYCLONIC THURSDAY WITH 500 TROUGH AXIS TO THE
EAST. 925 TEMPS RISE TO AROUND 2 NE CWA TO 4-5C IN THE SOUTHWEST.
WITH AMPLE MIXING PARTS OF THE SOUTHERN CWA COULD FLIRT WITH 50
AGAIN BUT NOT GETTING ANY MODEL TO MIX UP TO THAT LEVEL...SO WILL
KEEP READINGS IN THE LOW-MID 40S FOR NOW.

.SHORT TERM...THURSDAY NIGHT THROUGH SATURDAY.

THURSDAY NIGHT AND FRIDAY...FORECAST CONFIDENCE MEDIUM TO HIGH.

RIDGING AND DRY AIR KEEP THURSDAY NIGHT QUIET...WITH INCREASING
HIGH/MID CLOUDS. IN SPITE OF +2C TO +3C DEGREE 925MB
TEMPERATURES...MODERATE INVERSION ON FORECAST SOUNDINGS WILL ALLOW
SURFACE TEMPERATURES TO COOL INTO THE MID/UPPER 20S. INVERSION ALSO
INDICATES FOG MAY ONCE AGAIN FORM...BUT SUDDEN INCREASE IN 2 METER
DEW POINTS THURSDAY AFTERNOON/EVENING LOOK SUSPICIOUS WITH SURFACE
RIDGE AXIS STILL IN THE VICINITY AND NO OBVIOUS MOISTURE ADVECTION
WITH WEAK FLOW...EXCEPT WITH DEVELOPING NE WINDS OFF THE LAKE AFTER
MIDNIGHT.  WITH NO MORE THAN LIGHT FOG SUPPORTED BY MOS GUIDANCE DEW
POINTS ON UPS FOG TOOL...WILL ADD PATCHY FOG TO FORECAST FOR NOW.

FRIDAY...FORECAST CONFIDENCE MEDIUM.

MODELS STILL AT ODDS WITH EVOLUTION AND MOVEMENT OF CLOSED 500 MB
SYSTEM. BROAD UPR LVL DIVERGENCE WITH COUPLING BETWEEN RRQ OF INCREASING
JET OVER THE N.E. US AND JET MAX ROUNDING BASE OF DEVELOPING CLOSED
SYSTEM IN THE CENTRAL PLAINS INCREASES THROUGH THE DAY FRIDAY.
FIGHTING THROUGH THE DRY AIR IN PLACE...THE BETTER ISENTROPIC LIFT
AND LOWER CONDENSATION PRESSURE DEFICITS STAY SOUTH ON THE FASTER
NAM WHICH DOES NOT BRING PCPN INTO SRN WI UNTIL OVERNIGHT FRI
NIGHT...WITH 12Z RUNS OF GFS AND ECMWF EVEN LATER.

WITH UNCERTAINTY ABOUT TIMING AND STRENGTH OF COLDER DRIER AIR BEING
PULLED INTO THE REGION ON NORTHEAST TO EAST WINDS AHEAD OF THE
SURFACE LOW...0C TO -3C 925 MB TEMPS ON THE GFS VS 0C TO +1 ON THE
NAM...OPTED FOR THE SLIGHTLY WARMER BLENDED SOLUTION.

FRIDAY NIGHT AND SATURDAY...FORECAST CONFIDENCE LOW TO MEDIUM.

NAM AND ECMWF KEEP SYSTEM CLOSED AND OCCLUDED WHILE 12Z GFS NOW
OPENING SYSTEM UP AND EXITING BY 12Z SUN...WHILE 850 MB LOW ON ECMWF
STILL OVER WRN IOWA AT 12Z SUNDAY. HAVE LEANED HEAVILY ON CONSENSUS
BLEND THAT LIMITS PCPN OVER REGION. INITIAL EVAPORATIVE COOLING
DROPS ENTIRE COLUMN BELOW FREEZING...SO WHEN COLUMN DOES SATURATE
LOOKS TO BE ALL SNOW. HELD HIGHER POPS CLOSER TO THE ILLINOIS BORDER
AS LAYER MOISTURE FORECASTS LIMIT DEEP SATURATION IN THE SOUTHERN
THIRD OF THE STATE. WILL START AS SNOW OVERNIGHT FRIDAY INTO
SATURDAY MORNING...THEN A MIX OF RAIN AND SNOW BY SATURDAY AFTERNOON.

CHANCE POPS LINGER ACROSS THE SOUTH HALF OF CWA SATURDAY
NIGHT...THEN LOWER TO SLIGHT CHANCE AS FAVORED ECMWF/GEM UPPER LOW
OCCLUDES AND SLOWLY FILLS. QPF RANGES FROM UNDER A TENTH OF AN INCH
TO CLOSE TO 0.60 INCH FOR THE 6 HOURS ENDING AT 00Z SUNDAY. AGAIN A
BLEND OF MAINLY THE HPC QPF NUDGED UP A BIT TO ACCOUNT FOR A NAM
SOLUTION...BRINGS HALF AN INCH OF SNOW TO LOCATIONS ALONG AND SOUTH
OF A DELLS...MADISON TO RACINE LINE WITH 1 TO 1.5 INCHES INT HE
FAR SOUTHWEST. IF NAM PANS OUT...COULD BE MUCH MORE. STAY UP WITH
LATER FORECASTS.

.LONG TERM...SUNDAY THROUGH WEDNESDAY.

UPPER LOW WILL CONTINUE TO AFFECT WEATHER INTO NEXT WEEK AS IT
SLOWLY OPENS UP AND LIFTS OUT AS ANOTHER WAVE DROPS SOUTH ACROSS THE
NRN LAKES TUE NGT/WED. VARYING SOLUTIONS AS TO EXACTLY HOW THIS WILL
OCCUR...BUT MODELS AGREE PCPN CHANCES END WITH PASSAGE OF 500 MB
TROUGH AXIS BY 00Z TUE. FOLLOWING THE SLIGHTLY MORE CONSISTENT
ECMWF/GEM SOLUTIONS...ONLY SMALL CHANCES OF LIGHT SNOW PRIOR TO THAT
AS UPPER LOW FILLS WITH MINIMAL MOISTURE AVAILABLE AFTER OCCLUSION.

MODELS KEEP AREA MAINLY DRY...WITH ECMWF BRINGING LIGHT QPF INTO NE
CWA TUE AM AND THE FAR EAST TUE AFTERNOON. COULD BE DUE TO
LAKE-EFFECT SNOW SHOWER POTENTIAL TUESDAY WITH -10C TO -12C 850MB
TEMPS MOVING OVER LAKE WATER TEMPERATURES IN THE UPPER 30S TO LOWER
40S PRODUCING MARGINAL DELTA T/S AROUND 10C OR 11C...WITH LAKE
INDUCED CAPE AROUND 100 J/KG. EQUILIBRIUM HEIGHTS AROUND 3500 TO
4000 FT. GFS HAS NORTH-NORTHEAST WINDS THAT WOULD KEEP ANY SNOW
SHOWERS JUST OFFSHORE. CONSENSUS BLEND BRINGS SLIGHT CHANCE OF SNOW
SHOWERS ONSHORE WHERE LANDMASS JUTS OUT INTO THE LAKE IN
SHEBOYGAN... NORTHERN OZAUKEE AND RACINE COUNTIES. THE SLIGHT CHANCE
WILL DO FOR NOW BUT WILL HAVE TO BE WATCHED IN LATER RUNS FOR A MORE
WIDESPREAD CHANCE IF 100-850 MB WINDS BECOME MORE NORTHEAST FOR A
LONGER.

&&

.AVIATION/00Z TAFS/...MAIN CONCERN IS ON LOW CLOUDS AND FOG
POTENTIAL TONIGHT....WITH OVERALL LIGHT WIND REGIME. HOLES IN THE
STRATUS HAVE DEVELOPED BUT EXPECTING THESE TO FILL IN TONIGHT AS
AIR MASS COOLS AND LOW LEVEL DEW POINTS NOT FALLING OFF MUCH. FOG
BANK FROM ERN IA INTO CENTRAL MINNESOTA HAS NOT MADE MUCH PUSH TO
THE EAST. INCREASING LOW LEVEL WESTERLY FLOW WOULD ALLOW FOR A
FAVORABLE TRAJECTORY TO CARRY THIS INTO PARTS OF THE AREA...BUT
THESE LOW LEVEL WINDS MAY ALSO HELP MIX IT OUT SOME. SO TOUGH CALL
ON VSBYS...BUT BROUGHT THE LOWEST INTO KMSN FOR NOW. STRATUS LIKELY
TO LINGER IN THE MORNING BUT SOME OF THIS LOW LEVEL MOISTURE MIXES
OUT AS SHALLOW MOISTURE WITHIN INVERSION MIXES OUT TO SOME EXTENT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

TONIGHT/THURSDAY AND AVIATION/MARINE...COLLAR
THURSDAY NIGHT THROUGH WEDNESDAY...REM
Hazardous weather outlook, Feb 1, 3:24 PM CST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
324 PM CST WED FEB 1 2012

WIZ046-047-051-052-056>060-062>072-022130-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
324 PM CST WED FEB 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED IN THE NEXT SEVEN DAYS.

LMZ643>646-022130-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
324 PM CST WED FEB 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

WINDS AND WAVES WILL APPROACH SMALL CRAFT ADVISORY LEVELS SATURDAY
AND SUNDAY AS LOW PRESSURE MOVES JUST SOUTH OF THE GREAT LAKES.

REM
WWW.WEATHER.GOV/MKX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 2:33 PM CSTDense Fog AdvisoryMKXColumbia, Dane, Dodge, Fond du Lac, Green, Green Lake and 14 more21 hr

Nearby

Dense Fog Advisories in Wisconsin, 2012Every dense fog advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.